NAC Warns Against Drug Abuse and Junky Foods

THE intake of dangerous drugs, fatty foods and other medicines could weaken the effect of Anti Retro Viral (ARVs) in the human body as this may lead to liver damage and increased toxicity, the National Aids Council (NAC) has warned.

By Michael Gwarisa in Mutare

Speaking at the Civil Society Treatment Support Literacy meeting in Mutare, NAC provincial manager for Harare Mr Adonija Muzondiona said the action of ARVS may be affected by certain other medicines.

“This can reduce their effectiveness by lowering the amount of ARVs absorbed, leading to treatment failure. ARVs may also make other medications less effective, e.g. certain contraceptives. This can lead to unintended pregnancy.

“Women living with HIV and taking oral contraceptives and/or hormone replacement therapy need to talk to their doctor about possible medicines interactions. PLHIV  on  TB  treatment  including  Rifampicin  also  need to check with their doctor if their ARVs will affect their TB treatment,” said Mr Muzondiona.

He added that recreational drugs, such as alcohol and marijuana (dagga) or mbanje are broken down in the liver, as are ARVs.

“They may interact with the ARVs and result in liver damage or increased toxicity. Avoid taking alcohol or mbanje when you are on ARVS.”

In Zimbabwe however most HIV high risk populations  including sex workers and young people living with HIV have confirmed to be highly involved in alcohol and drug abuse.

According to a study by Shamwari YemwanaSikana (SYS), a local community based organization that seeks to promote the rights and empowerment of the girl child in the home, school and community, most young girls below the legal age of consenting to sex were falling prey to sex work owing to increased use of drugs like Msombodia, Bronco, Weed among others.

However, Mr Muzondiona added that medicines were bound to have side effects but that should not deter people living with HIV from adhering to their medicines.

“All medicines have side effects – or unwanted effects – on the body. ARVs are very strong medicines, and some people experience bad side effects.

“These are especially common when you first experience any of the major side effects or toxicities to ARVs. Side effects often disappear as the body gets used to the medicines. Other people have very few side effects.”

He also said there was a difference between  mild and severe side effects and to see your local health facility immediately if severe side effects occur they should not wait until their next appointment to discuss the symptoms but see a healthcare worker straight away.

“Never stop taking ARVs without being advised to do so by your healthcare worker. PLHIV  are  encouraged  to  record  side  effects  in  a  diary and bring this information to each medical appointment for discussion.

Meanwhile, NAC national treatment and care coordinator, Mrs Caroline Sirewu said Poor nutrition quickens the progression from HIV to AIDS and called on PLHIV to maintain a balanced diet by using readily available sources

“When taken with ARV medicines, certain foods may increase or reduce use of the medicine in the body. Fatty foods meals may reduce the absorption of Efavirenz, the first live regimen drug.

“Certain ARV medicines affect the way nutrients are used in the body. ARV medicines may change the way the body uses fat and carbohydrates for example Protease Inhibitors.”

She however added that side-effects such as changes in taste, headache, fever, diarrhoea, and vomiting reduce food intake and absorption could also come as a result of ARV drugs.

“Some medications for example 3TC and d4T may lead to changes in taste, AZT may cause nausea and vomiting resulting in reduced food intake and weight loss”

Comments

comments

Share

Comments

comments

Related posts

Leave a Comment